Arkansas, 2011

Flash Flooding and Damaging Winds in Arkansas, February 24, 2011

February 24, 2011 · NWS MEG · 13 events in 8 counties and zones

A warm front pushed north from the gulf coast and stalled across northern sections of the Mid-South during the early morning hours on February 24th. Widespread showers and thunderstorms developed along the stalled front producing very heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$352,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front pushed north from the gulf coast and stalled across northern sections of the Mid-South during the early morning hours on February 24th. Widespread showers and thunderstorms developed along the stalled front producing very heavy rain and flash flooding. Late that afternoon and evening a cold front pushed across the Mid-South. An intense squall line developed in advance of the front with widespread damaging winds and some additional flash flooding across the Mid-South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 24, 6:06 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 24, 6:06 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
606 AM CST THU FEB 24 2011

.DISCUSSION... /ISSUED 303 AM CST THU FEB 24 2011/

DISCUSSION...
SEEMS LIKE THE COLD AND SNOWY MID SOUTH WINTER OF 2010-11 IS IN
THE DISTANT PAST. THE NEXT FIVE DAYS SHOULD BE QUITE ACTIVE WITH
TWO POWERFUL STORM SYSTEMS MOVING THROUGH THE REGION.

TODAY AND TONIGHT...THE FIRST STORM SYSTEM IS UNDERWAY WITH HEAVY RAINFALL
IN PROGRESS ALONG A WARM FRONTAL BOUNDARY. ELEVATED THUNDERSTORMS
PRODUCING RAINFALL RATES OF UP TO 1.5 INCHES PER HOUR WERE OCCURRING
FROM NORTH CENTRAL ARKANSAS INTO NORTHWEST TENNESSEE. A FLASH FLOOD WATCH
IS IN EFFECT FOR THIS AREA THROUGH TONIGHT.

WARM AND MOIST AIR WILL SPREAD ACROSS THE MID SOUTH TODAY IN
ADVANCE OF A PRE-FRONTAL TROUGH AND SURFACE COLD FRONT. UPPER AND
LOW LEVEL JET POSITIONS AND 0-3 KM HELICITY VALUES OF 350-425
M2/S2 ARE IN LINE WITH A MODERATE RISK OF SEVERE WEATHER. MUCAPE
VALUES OF 400-800 J/KG SHOULD BE ADEQUATE GIVEN THE SHEAR VALUES.
EXPECT DISCRETE SUPERCELLS TO DEVELOP IN THE WARM SECTOR IN THE
MID AFTERNOON FOLLOWED BY A SQUALL LINE IN THE EVENING AND NIGHT
TIME FRAMES. ALL TYPES ARE SEVERE WEATHER ARE POSSIBLE AND THE
ENVIRONMENT SUPPORTS STRONG /EF2 OR EF3/ TORNADOES. THE MOST
FAVORABLE SIGNIFICANT TORNADO PARAMETERS ARE FORECAST FOR EAST
CENTRAL ARKANSAS...NORTHWEST MISSISSIPPI AND EXTREME SOUTHWEST
TENNESSEE.

HEAVY RAINFALL CAN BE EXPECTED REGION WIDE THIS AFTERNOON AND
TONIGHT WITH THE PASSAGE OF THE COLD FRONT. STORM TOTALS OF TWO
TO FOUR INCHES WILL BE POSSIBLE.

FRIDAY AND SATURDAY...ZONAL H5 FLOW FOLLOWS THE FIRST STORM
SYSTEM FOR THE END OF THE WEEK. DRY WEATHER WITH A WARMING TREND
IS EXPECTED.

SUNDAY AND MONDAY...A POWERFUL H5 UPPER LOW IS FORECAST TO EJECT
OUT OF THE DESERT SOUTHWEST AND MOVE ACROSS THE MID MISSISSIPPI
RIVER VALLEY. ALTHOUGH THIS SYSTEM IS STRONGER THAN THE CURRENT
SYSTEM ABOUT TO IMPACT THE MID SOUTH...THE FORECAST TRACK IS
FARTHER TO THE NORTH AND WEST. WILL NEED TO MONITOR IT IN FUTURE
FORECASTS FOR THE POTENTIAL OF A SECOND SIGNIFICANT SEVERE WEATHER
EVENT.

TUESDAY AND WEDNESDAY...H5 ZONAL FLOW RETURNS FOR THE MIDDLE OF
NEXT WEEK WITH DRY WEATHER AND NEAR NORMAL TEMPERATURES.

OKULSKI

&&

.AVIATION...

12Z TAF CYCLE (24/12Z-25/12Z)

AN ACTIVE AND CHANGEABLE WEATHER DAY IS IN STORE FOR THE MIDSOUTH.
AVIATION INTERESTS SHOULD BE ALERT FOR THE POSSIBILITY OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING INCLUDING A FEW
TORNADOES...WIND GUSTS GREATER THAN 60 KTS...AND LARGE HAIL.

A NEARLY STATIONARY FRONT FROM NORTHEAST ARKANSAS INTO NORTHWEST
TN MAY SINK A LITTLE SOUTHWARD THIS MORNING BEFORE PUSHING SLOWLY
NORTHWARD AS A WARM FRONT THIS AFTERNOON. SHOWERS AND THUNDERSTORMS
MOVING ALONG AND NORTH OF THE FRONT THIS MORNING MAY POSSIBLY
AFFECT KJBR AND KMKL. ISOLATED TO SCATTERED SHOWERS WILL EXIST IN
THE WARM SECTOR SOUTH OF THIS FRONT THIS MORNING POSSIBLY
AFFECTING KMEM AND KTUP. OTHERWISE CONDITIONS WILL BE MAINLY MVFR
AT THE TAF SITES THIS MORNING. LOWER STRATUS MAY MOVE INTO KMEM
LOWERING CONDITIONS TO IFR THIS MORNING...LEFT IN A TEMPO GROUP FOR
THIS POSSIBILITY AS IN THE EARLIER TAF BUT CONFIDENCE OF OCCURRENCE
IS LOW.

DEEPENING LOW PRESSURE WILL MOVE INTO NORTHEAST AR THIS AFTERNOON
WITH A COLD FRONT APPROACHING FROM THE WEST. SHOWERS AND
THUNDERSTORMS WILL BE ON THE INCREASE FROM THE WEST AFTER 21Z WITH
SOME STORMS POSSIBLY SEVERE. IFR OR LOWER CONDITIONS POSSIBLE IN
THE THUNDERSTORMS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO END
FROM THE WEST AFTER 03Z AND WILL BE EAST OF ALL THE TAF SITES BY
07Z.

SOUTH WINDS 12-15 KTS WITH GUSTS 18-25 KTS IN THE WARM SECTOR
TODAY. WINDS ACROSS THE REGION BECOMING W-NW OVERNIGHT 15-17 KTS
WITH GUSTS 20-27 KTS.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  45  51  37 /  80 100  10   0
MKL  68  45  50  37 / 100 100  10   0
JBR  63  40  47  35 / 100  90  10   0
TUP  74  53  59  38 /  60 100  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLAY-CRAIGHEAD-GREENE-
     LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.

     FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH LATE TONIGHT FOR
     CRITTENDEN-CROSS-LEE AR-PHILLIPS-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH LATE TONIGHT FOR
     ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
     LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
     QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
     YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CARROLL-CROCKETT-DYER-
     GIBSON-HENRY-LAKE-LAUDERDALE-OBION-WEAKLEY.

     FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH LATE TONIGHT FOR
     CHESTER-DECATUR-FAYETTE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-
     MADISON-MCNAIRY-SHELBY-TIPTON.

&&
Hazardous weather outlook, Feb 24, 3:01 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
301 AM CST THU FEB 24 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
301 AM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND
TONIGHT ACROSS MOST OF THE MID SOUTH. WARM AND MOIST AIR WILL
SPREAD ACROSS THE REGION TODAY AHEAD OF A POWERFUL COLD FRONT.
LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE ALONG
AND AHEAD OF THIS FRONT.

A FLASH FLOOD WATCH IS IN EFFECT ACROSS NORTHERN PORTIONS OF THE
MID SOUTH THROUGH TONIGHT AND ACROSS THE REST OF THE REGION THIS
AFTERNOON AND TONIGHT.  VERY HEAVY RAINFALL WILL BE POSSIBLE ALONG
A WARM FRONT TODAY NEAR THE MISSOURI AND KENTUCKY BORDERS AND WITH
THE COLD FRONT ACROSS THE ENTIRE REGION THIS AFTERNOON AND
TONIGHT. RAINFALL TOTALS OF TWO TO FOUR INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER POWERFUL STORM SYSTEM IS FORECAST TO MOVE THROUGH THE MID
SOUTH SUNDAY NIGHT INTO MONDAY. THIS STORM HAS THE POTENTIAL TO
BRING MORE SEVERE WEATHER TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT AND
MAY BE NEEDED ONCE AGAIN SUNDAY NIGHT INTO MONDAY.

OKULSKI

In the hours before

Local storm report, Feb 24, 7:12 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
712 AM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      BLACK ROCK              36.11N 91.11W
02/24/2011                   LAWRENCE           AR   CO-OP OBSERVER

            3.61 INCHES OF RAIN.

0700 AM     FLASH FLOOD      CARUTHERSVILLE          36.18N 89.67W
02/24/2011                   PEMISCOT           MO   CO-OP OBSERVER

            2.5 INCHES OF RAIN

0700 AM     FLASH FLOOD      WALNUT RIDGE            36.07N 90.96W
02/24/2011                   LAWRENCE           AR   CO-OP OBSERVER

            2.53 INCHES OF RAIN.

&&

CCD

The radar

The Memphis radar (KNQA), 144 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
February 24, 7:30 AM CST to 9:30 AM CST
Where
Lawrence County, 3.55 mi NNW of Black Rock to 1.4 mi NW of Black Rock
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.146, -91.127

Heavy rain produced flash flooding across parts of Lawrence County. County Road 210 near Black Rock was closed due to flooding. Several roads were flooded in Walnut Ridge including the south end of Pocahontas Road, Free Street, North Carolina Street, Alabama Street and Tennessee Street.

Flash Flood, Randolph

When
February 24, 5:00 PM CST to 7:00 PM CST
Where
Randolph County, 0.98 mi NW of Maynard to 1.67 mi N of Maynard
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.429, -90.914

Heavy rain produced flash flooding near Maynard. Several low water crossings were flooded.

Flash Flood, Lawrence

When
February 24, 5:00 PM CST to 7:00 PM CST
Where
Lawrence County, 2.49 mi WSW of Sedgwick to 1.61 mi WNW of Lauratown
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
35.951, -90.908

Heavy rain produced flash flooding near Sedgwick. Several county roads were flooded near Highway 228 and Highway 63. Sections of pavement were swept away on Eighth Street in Black Rock. Highway 412 near Walnut Ridge was closed due to flooding. All low water crossings across Lawrence County were flooded. Bridge and culverts throughout the county have been damaged.

Flash Flood, Greene

When
February 24, 5:30 PM CST to 7:30 PM CST
Where
Greene County, 1.69 mi N of Delaplaine to 3.57 mi N of Stonewall
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
36.254, -90.723

Heavy rain produced flash flooding in Northwest Greene County. County Road 138 was closed due to flooding along with all the low water crossings across Northwest Greene County. The Evening Star community on County Roads 223 and 229 was completely flooded. The Stanford community had some flooding on County Road 203 while County Road 215 was flooded near Beech Groove.

Thunderstorm Wind, St. Francis

When
February 24, 5:50 PM CST to 5:55 PM CST
Where
St. Francis County, 0.83 mi SW of Wheatley
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.912, -91.111

Straight line winds knocked down several trees in Wheatley.

Flash Flood, Clay

When
February 24, 6:00 PM CST to 8:00 PM CST
Where
Clay County, 1.27 mi N of Corning to 0.72 mi NNE of Corning
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.418, -90.584

Heavy rain produced flash flooding in Corning. Flooding closed 3rd Street, Laurel Street and Crafton Street. Some sandbagging was necessary to keep water out of homes.

Thunderstorm Wind, St. Francis

When
February 24, 6:05 PM CST to 6:15 PM CST
Where
St. Francis County, 1.31 mi SW of Forrest City to 0.57 mi SSW of Madison
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.008, -90.788

Straight line winds propelled tree branches through the roof of a home in Forrest City and another home in Madison. Power poles were knocked down in Forrest City as well.

Thunderstorm Wind, St. Francis

When
February 24, 6:05 PM CST to 6:10 PM CST
Where
St. Francis County, 0.94 mi WNW of Caldwell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.073, -90.816

Straight line winds propelled tree branches through the roof of a home in Caldwell.

Thunderstorm Wind, Poinsett

When
February 24, 6:05 PM CST to 6:20 PM CST
Where
Poinsett County, Mc Cormick to 3.58 mi NE of Lepanto
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.600, -90.580

Damaging straight line winds moved through Eastern Poinsett County. McCormick was the first town to receive damage at around 605 PM CST. Fifteen to twenty power poles were knocked down along Highway 214 just east of McCormick. Isolated tree damage was found at various spots along the path of this storms through Eastern Poinsett County. A roof was taken off of a building in Marked Tree. Power lines and a tree were knocked on to a house near Lepanto. An 18 wheeler was blown on to its side on Highway 63 near Tulot. Damaging winds then moved into Western Mississippi County.

Thunderstorm Wind, Mississippi

When
February 24, 6:20 PM CST to 6:25 PM CST
Where
Mississippi County, 1.78 mi SW of West Ridge to 0.66 mi NW of Athelstan
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.659, -90.288

Damaging straight line winds moved from Eastern Poinsett County into portions of Western Mississippi County. The worst damage was found near West Ridge. Power poles were knocked down, a few trees were snapped and a cinder block garage was destroyed with the metal roofing blown over 200 yards from the building. In addition, a storage building received damage to the siding and a barn lost some shingles. Well pivots were turned over about 5 miles north of West Ridge. Power lines were knocked down in Etowah.

Thunderstorm Wind, Crittenden

When
February 24, 6:29 PM CST to 6:34 PM CST
Where
Crittenden County, 1.73 mi W of Stacy
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.398, -90.261

Straight line winds knocked over a tractor trailer on Interstate 55 at mile marker 24 near Turrell.

Thunderstorm Wind, Crittenden

When
February 24, 6:30 PM CST to 6:45 PM CST
Where
Crittenden County, 0.55 mi S of Crawfordsville to 1.45 mi NNW of Gammon
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.222, -90.328

Damaging straight line winds moved through Eastern Crittenden County. The path of damage began near the town of Crawfordsville. Several trees were down or suffered limb damage. Shingles or metal roofing was ripped off several structures. Several pickup trucks and large tractors for farming had broken windows. Winds in this area were estimated at around 80 to 85 mph. Wind damage was also found at the Delta Acres subdivision about 5 miles north of Marion along Highway 77. Several trees and fences were broken or down in this area. Siding and shingles were off almost all in the houses in this subdivision. Winds at this location were estimated at 70 to 80 mph. A roof was torn off a gas station in Marion. The storm continued to move east and crossed the Mississippi River.

Thunderstorm Wind, Mississippi

When
February 24, 6:40 PM CST to 6:45 PM CST
Where
Mississippi County, 0.98 mi ESE of Cottonwood Corner to 0.41 mi ESE of Osceola
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.693, -90.035

Straight line winds knocked down power lines on Highway 61 and on Highway 140 near Osceola. A 62 mph gust was measured on a hand held anemometer.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283206, 283208, 283209, 283210, 283453, 283461, 283455, 283458, 283473, 283474, 283755, 283766, 283773.